Nebraska, 2018Heavy Snow and Winter Weather in Nebraska, April 3, 2018
April 3, 2018 · NWS OAX · 7 events in 7 counties and zones
5 inches of snow across northeast Nebraska starting early in the morning of April 3rd. South of the light snow was freezing drizzle.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm system produced 1 to 4.5 inches of snow across northeast Nebraska starting early in the morning of April 3rd. South of the light snow was freezing drizzle. The snowfall eventually spread southeast into east central Nebraska during the day. Snowfall totals were between 1 inch in Pender, NE and Little Sioux, IA to over 4 inches in Knox County, NE at Verdel and Bloomfield.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 2, 10:55 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Apr 2, 10:55 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1155 PM CDT Mon Apr 2 2018
.SHORT TERM...(Tonight through Thursday)
Issued at 340 PM CDT Mon Apr 2 2018
While much of the weather concerns will be centered on the severe
weather risk from Texas toward the Missouri
bootheel/TN/KY/Indiana/Ohio region, our attention will be on the
next storm system to bring fog/drizzle/freezing drizzle/mix/snow/wind/colder
temperatures tonight into Tuesday...if a winter weather and or a
wind advisory is needed and where.
The upper air maps from 12Z showed a fast flow aloft with a 100kt
jet from the Pacific Northwest across the northern tier of U.S.
states into New England with embedded stronger winds of 130-140kt
segments and a second upper level jet across Mexico into the
Southern Plains and Gulf/SE Atlantic. At h5 the fast flow was
fairly zonal with a closed low near northern Idaho and some
troughing from Colorado back toward southern CA. Greatest height
falls were noted near the closed low of -80m--120m from northwest MT
into northeast Washington state. The pattern was stacked and similar
to the h5 pattern at h7. The -10C isotherm stretched from Oregon
across Montana into North Dakota and Minnesota. The H85 gradient
was similar, however east of western South Dakota, the gradient
had pushed farther south into eastern Nebraska and northern
Missouri. Deep moisture was in place south of this gradient as
well. 12 to 14 deg. C dewpoint were very pronounced from TX
northeast into Arkansas.
Water vapor satellite imagery/lightning/radar obs do not show much
in the way of lightning, however the satellite images to reveal a
band of mid level moisture from the Pacific across the Rockies and
into the Plains/Upper Midwest. Strong h7 warm advection was
resulting in a band of snow from the ND/SD border into Minnesota
and WI. At the surface by 17Z...there was a front in eastern CO
(temps in the 50s/60s/70s) and an inverted trough from this area
northeast from near VTN toward Huron SD. Locally, surface flow was
from the south with temperatures in the 20s and dewpoints in the
20s with some patch fog.
Through Tuesday, the right rear entrance region of the jet increases
upper level divergence, meanwhile, omega increases especially 06Z to
12Z and shifts northeast through 18Z. H7 and h85 warm air advection
are not well organized and there is frontogenesis from southeast
Nebraska and western Iowa at 12Z and a secondary area of
frontogenesis that develops from 12-18Z across the area. The
stronger h85 jet from 50-70kts will develop from eastern Oklahoma
into Missouri in the evening, although a second surge develops a
little farther west after 06Z into eastern Kansas. Meanwhile,
between 03-06Z our h85 flow from the southwest becomes
northwest...increasing 35 to 40kts Tuesday afternoon.
At the surface, temperatures are on the cold side and surface flow
becomes east or northeast. In addition, cloudcover will tend to
keep temperatures more steady. There is low level warm air
advection and do bring slightly warmer temperature northward,
however due to the uncertainty of the temperatures as the
RAP/HRRR/NAM are all a bit colder, mention the potential for
fog/drizzle/freezing drizzle.
Forecast soundings farther north toward Omaha and Norfolk initially
show a warm nose at h85 and a dry layer from 5k to 15k
feet...however as the atmosphere saturates and cools, ice
crystals are introduced and there is enough cooling through the
dendritic layer. Highest specific humidity values are around 3
g/kg. As the winds increase, they will work to break up the
dendrites Tuesday morning. So...there are some ingredients to
support light to moderate snow in northeast Nebraska and west
central Iowa, the main negatives are that it could start as a mix
and the period of strong lift is short.
Snow accumulations of 1 to 4 inches are forecast where the winter
weather advisory is located and the higher amounts are closer to
the South Dakota border. The precipitation may be a mix of sleet
or a little freezing drizzle, but should quickly turn over to
snow. Northwest winds of 25 to 35 mph are forecast during the day
Tuesday with gusts to 45 mph. The 1 inch snow amounts are
generally from Petersburg in Boone toward Tekamah and Little Sioux
Iowa. South of this line, less than an inch of snow is forecast
with again some drizzle/freezing drizzle potential due to the cold
temperatures in place. Little temperature rise for Tuesday with
highs in the upper 20s to 30s.
Beyond Tuesday night, surface high pressure builds in for
Wednesday. As south flow increases, readings should warm into the
upper 30s to upper 40s. Still dry for Thursday with highs in the
40s and 50s.
.LONG TERM...(Thursday night through Monday)
Issued at 340 PM CDT Mon Apr 2 2018
Thursday through Friday night, the general mid-
tropospheric pattern is for the ridge to be around 110W long, we are
in northwest flow aloft, and the trough is over New England with a
closed low pressure system moving on to the West Coast. Saturday
through Sunday, this closed low breaks down the ridge and traverses
across the Pacific Northwest into the Northern Rockies and the
Northern Plains and on toward the Great Lakes Monday. At the
surface, high pressure builds in Thursday and Thursday night as a
cold front pushes. There may be a little light snow or flurries
with the front and Friday appears to be much below normal temps in
the 30s and 40s. Rain/snow will be possible Saturday night into
Sunday as the warmer air returns and highs rebound into the 40s and
50s. Surface low pressure tracks somewhere between northeast
Nebraska and southeast South Dakota later Sunday and the current
forcing is more to our north and east, so although flurries are
possible with the cold front Sunday night, the accumulating snow is
out of our area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1150 PM CDT Mon Apr 2 2018
LIFR conditions are spreading over the region with areas of patchy
drizzle. A light ra/sn mix will move into KOFK the first few hours
of the TAF cycle, eventually turning over to all snow by 14z.
KOMA and KLNK should eventually see a mix of precipitation types
toward 13-15Z with light accumulations. Gusty northwest winds to
35kts are likely later in the period, generally behind the
precipitation.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 10 AM to 8 PM CDT Tuesday for NEZ043>045-
050>053-065>068-078-088>090-092.
Winter Weather Advisory until 7 PM CDT Tuesday for NEZ011-012-
015>018-030>034-042.
IA...Winter Weather Advisory until 7 PM CDT Tuesday for IAZ043.
&&
SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...KernHazardous weather outlook, Apr 2, 3:45 PM CST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
445 PM CDT Mon Apr 2 2018
IAZ043-NEZ011-012-015>018-030>034-042-031145-
Monona-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-
445 PM CDT Mon Apr 2 2018
This Hazardous Weather Outlook is for portions of west central
Iowa...east central Nebraska and northeast Nebraska.
.DAY ONE...Tonight and Tuesday
A wintry mix of rain or freezing rain could develop in northeast
Nebraska this evening, then the precipitation is expected to
change to snow and spread southeast through the morning commute,
the decreasing by late morning. 1 to 4 inches of snow is
possible with higher amounts near the South Dakota border,
although strong winds developing will make it more difficult to
measure. Northwest winds 25 to 35 mph are forecast for during the
day with gusts to 45 mph...resulting in blowing snow.
A winter weather advisory is in effect from 1am until 7pm Tuesday.
.DAYS TWO THROUGH SEVEN...Tuesday night through Monday
Light snow chances return Thursday night and Friday night and
off and on Saturday night into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight or Tuesday. Spotters
are encouraged to report snowfall amounts to the National Weather
Service in Omaha.
IAZ055-056-069-079-080-090-091-NEZ043>045-050>053-065>068-078-
088>093-031145-
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-
Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
445 PM CDT Mon Apr 2 2018
This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska...northeast Nebraska and southeast
Nebraska.
.DAY ONE...Tonight and Tuesday
a mix of fog, drizzle or freezing drizzle could develop in parts
of southeast Nebraska and southwest Iowa overnight and Tuesday
morning. During the morning commute, a mix of rain, freezing rain
sleet and snow are possible. Some light accumulations of sleet,
freezing rain and snow are possible. Most accumulations should be
between a trace to less than one inch.
Northwest winds will increase to 20 to 35 mph with gusts to 45 mph
Tuesday. A wind advisory is in effect for a large part of eastern
Nebraska from 10am until 8pm Tuesday.
.DAYS TWO THROUGH SEVEN...Tuesday night through Monday
Light snow chances return Thursday night and Friday night and
off and on Saturday night into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight or Tuesday.
Zapotocny
Heavy Snow, Knox
- When
- April 3, 1:00 AM CST to 6:00 AM CST
- Where
- Knox forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Heavy snowfall occurred in Knox County . Cooperative observers reported 4.1 inches at Bloomfield and 4.5 inches 6 miles south southeast of Verdel.
Winter Weather, Antelope
- When
- April 3, 1:00 AM CST to 6:00 AM CST
- Where
- Antelope forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
Snowfall totaled 2 inches in Neligh, NE.
Winter Weather, Thurston
- When
- April 3, 2:00 AM CST to 9:00 AM CST
- Where
- Thurston forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.158, -96.544 (the zone’s center; the record gives no point)
Snowfall at Pender, NE totaled 2 inches.
Heavy Snow, Cedar
- When
- April 3, 3:00 AM CST to 11:00 AM CST
- Where
- Cedar forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
Law enforcement personnel in Hartington, NE reported 5 inches of snow. Another person measured 2.8 inches of snow at Fordyce.
Winter Weather, Boone
- When
- April 3, 3:00 AM CST to 7:00 AM CST
- Where
- Boone forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.707, -98.067 (the zone’s center; the record gives no point)
A total of 0.5 inch of snow was measured at Albion.
Winter Weather, Wayne
- When
- April 3, 4:00 AM CST to 12:00 PM CST
- Where
- Wayne forecast zone
- Reported by
- Public
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
An observer in Wayne, NE reported 2 inches of snow.
Winter Weather, Madison
- When
- April 3, 4:00 AM CST to 12:00 PM CST
- Where
- Madison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
An observer reported 1.4 inches of snow in Norfolk.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 3, 2018$978,000 · EF2 · 16 events
- Tornadoes and Hail in Kentucky, April 3, 20181 injured · $1.5 million · EF1 · 44 events
- Tornadoes and Damaging Wind in Kentucky, April 3, 2018$255,000 · EF2 · 10 events
- Tornadoes and Flash Flooding in Ohio, April 3 to 4, 2018$897,000 · EF1 · 55 events
- Damaging Winds in Mississippi, April 3, 20182 injured · $670,000 · 60 kt wind · 37 events
- Tornado and Flash Flood in Illinois, April 3 to 4, 2018$2.0 million · EF1 · 3 events
- Tornado and Hail in Missouri, April 3, 2018$1.5 million · EF1 · 3 events
- Damaging Winds in Texas, April 3, 2018$2.0 million · 70 kt wind · 5 events
- Tornado and Hail in Illinois, April 3, 2018EF2 · 4 events
- Damaging Winds in Alabama, April 3, 2018$20,000 · 65 kt wind · 85 events
- Tornadoes and Flash Flooding in Indiana, April 3, 2018$242,000 · EF0 · 32 events
- Tornadoes and Hail in Missouri, April 3, 2018$165,000 · EF1 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754583, 754585, 754586, 754584, 754589, 754587, 754588.